Try it
Pharmacology · Chemotherapy: pyrazinamide and uric acid
Sample itemDuring the intensive phase of antitubercular therapy, a 45-year-old man has a swollen, intensely painful first metatarsophalangeal joint, and serum uric acid is 11 mg/dL. Which drug is most likely responsible?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Pyrazinamide
Pyrazinoic acid, the active metabolite of pyrazinamide, inhibits tubular secretion of urate and causes hyperuricaemia. Gout or arthralgia may follow, and treatment is with NSAIDs or colchicine while the antitubercular drug is generally continued. Pyrazinamide is also hepatotoxic.
Option by option
A. Streptomycin
Streptomycin causes vestibular and renal toxicity.
B. Rifampicin
Rifampicin causes orange secretions, hepatitis and enzyme induction.
C. Pyrazinamide (correct)
Correct. Reduced renal urate secretion raises serum uric acid.
D. Isoniazid
Isoniazid causes hepatitis and neuropathy rather than hyperuricaemia.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?